Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 75, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2011, 9:19 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2011, 9:19 PM EDT (01:19 UTC)
- Expired
- May 25, 2011, 10:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Forest County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:49 PM EDT | TSTM WND DMG | Polk, PA | 1 LARGE TREE BLOWN DOWN ON RAY MILTON RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS51 KPBZ 260119
SVRPBZ
PAC053-121-260215-
/O.NEW.KPBZ.SV.W.0075.110526T0119Z-110526T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 PM EDT WED MAY 25 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...
NORTHWESTERN FOREST COUNTY IN NORTHWEST PENNSYLVANIA...
* UNTIL 1015 PM EDT
* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 16 MILES NORTHWEST OF OIL CREEK STATE PARK TO 15 MILES WEST OF
POLK...MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POLK... SUGARCREEK... KENNERDELL...
OIL CREEK STATE PARK... OIL CITY...
SENECA... VAN... WEST HICKORY...
TIONESTA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS NORTHERN
MERCER COUNTY. WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF
ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 4163 7925 4132 7955 4132 7961 4128 7961
4125 7966 4121 7967 4126 8001 4150 8001
4159 7990 4160 7986 4163 7983 4162 7975
4162 7962 4163 7961
TIME...MOT...LOC 0118Z 271DEG 39KT 4167 7984 4131 8013
$$
151 follow-up statement
650
WWUS51 KPBZ 260151
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 PM EDT WED MAY 25 2011
PAC053-121-260215-
/O.CON.KPBZ.SV.W.0075.000000T0000Z-110526T0215Z/
VENANGO PA-FOREST PA-
951 PM EDT WED MAY 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR FOREST AND VENANGO COUNTIES...
AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEILLTOWN TO KENNERDELL...MOVING EAST AT 35 MPH.
WIND DAMAGE WAS REPORTED IN POLK FROM THIS LINE OF STORMS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUGARCREEK... POLK...
OIL CREEK STATE PARK... OIL CITY...
KENNERDELL... SENECA... VAN...
WEST HICKORY... TIONESTA...
IN ADDITION TO DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
LAT...LON 4163 7925 4132 7955 4132 7961 4128 7961
4125 7966 4121 7967 4126 8001 4150 8001
4159 7990 4160 7986 4163 7983 4162 7975
4162 7962 4163 7961
TIME...MOT...LOC 0150Z 282DEG 31KT 4163 7953 4127 7982
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:04 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 25, 7:04 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 704 PM EDT WED MAY 25 2011 .SYNOPSIS... WARM AND HUMID CONDITIONS ALONG WITH THUNDERSTORM CHANCES WILL CONTINUE FOR THE REST OF THE WEEK AS A SERIES OF DISTURBANCES CROSS THE REGION. && .NEAR TERM /THROUGH THURSDAY/... OUTFLOW FROM THUNDERSTORM CLUSTER OVER WESTERN AND CENTRAL OHIO IS EXPECTED TO PUSH TOWARD THE AREA AS THE EVE PROGRESSES. FORCING WL LIKELY BE SUFFICIENT TO INITIATE THUNDERSTORMS DESPITE WARM ADVECTION INTO THE MID LEVELS. EVE UPDATE FEATURES TWEAKED PRECIP PROBABILITIES AND MENTION OF DAMAGING WINDS OVER THE WESTERN ZONES OF THE CWA AS THAT OUTFLOW PLOUGHS EASTWARD. THE FORECAST AREA WILL REMAIN IN THE WARM SECTOR FOR THROUGH THURSDAY. THUNDERSTORMS WILL BECOME MORE LIKELY IN EASTERN OHIO BY THURSDAY AFTERNOON AS WARMER TEMPS AND HIGHER HUMIDITY INCREASE INSTABILITY AND AS COLD FRONT SLIDES FURTHER EASTWARD FROM INDIANA. THE FORECAST AREA REMAINS IN A SLIGHT RISK OF SEVERE STORMS FOR TONIGHT THROUGH THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... AS THE COLD FRONT DRAWS CLOSER THURSDAY NIGHT INTO FRIDAY SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY WITH INCREASED COVERAGE OF SHOWERS. THE FORECAST AREA REMAINS IN THE SLIGHT RISK OF SEVERE FOR THURSDAY NIGHT. THE RISK OF SHOWERS WILL GREATLY DIMINISH AS THE COLD FRONT BECOMES MORE DIFFUSE BY LATE FRIDAY AND IS OVERWHELMED BY THE RIDGE OF THIS PRESSURE OFF THE EAST COAST. TEMPERATURES WILL REMAIN ABOVE NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... MEDIUM RANGE MODELS ARE SHOWING AGREEMENT FOR AN EXTENDED DRY PERIOD BEGINNING SATURDAY AND CONTINUING THROUGH TUESDAY. INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS BY WEDNESDAY. MUCH ABOVE NORMAL TEMPS ARE EXPECTED FOR THE FORECAST PERIOD. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... EXPECT GENERALLY VFR CONDITIONS TO PREVAIL THROUGH THE TAF PERIOD FOR MOST PORTS; HOWEVER, THUNDERSTORMS, RESTRICTIONS, AND GUSTY WIND ARE POSSIBLE MAINLY ACROSS NORTHERN AND WESTERN TERMINALS TONIGHT AS OUTFLOW FROM OHIO TSTMS PUSHES TOWARD THE UPPER OHIO VALLEY. MORE THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT AS A SURFACE LOW AND COLD FRONT APPROACH FROM THE WEST. OCCASIONAL MVFR AND ISOLATED IFR RESTRICTIONS CAN BE EXPECTED IN STORMS ALONG WITH THE POTENTIAL FOR HAIL AND GUSTY SURFACE WINDS. NUMEROUS SHOWERS AND AND SCATTERED THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT AS THE SURFACE LOW PUSHES ACROSS THE GREAT LAKES AND THE COLD FRONT SLOWLY CROSSES THE UPPER OHIO VALLEY. GENERALLY VFR CONDITIONS ARE EXPECTED THIS WEEKEND AS AN UPPER RIDGE BUILDS OVER THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15
Hazardous weather outlook, May 25, 4:19 AM EDT, 17 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 419 AM EDT WED MAY 25 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-022-260830- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 419 AM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ074-076-WVZ023-041-260830- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 419 AM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 25, 8:20 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT WED MAY 25 2011
OHZ039>041-048-049-058-260115-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-
TUSCARAWAS OH-
820 PM EDT WED MAY 25 2011
...GUSTY WIND FROM STRONG THUNDERSTORMS WILL AFFECT
CARROLL...COLUMBIANA...EXTREME NORTH CENTRAL GUERNSEY...NORTHEASTERN
COSHOCTON...NORTHWESTERN HARRISON AND TUSCARAWAS COUNTIES...
AT 813 PM EDT...STRONG THUNDERSTORMS WERE WEST OF A LINE FROM 22
MILES NORTH OF HOMEWORTH TO 13 MILES NORTHWEST OF SUGARCREEK.
OUTFLOW FROM THESE STORMS WAS APPROACHING THE WESTERN BORDER OF OF
TUSCARAWAS...CARROLL...AND COLUMBIANA COUNTIES. THE BOUNDARY WAS
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS LINE MOVES OVER THE
AREA BY 845 PM. MORE STORMS MAY FORM ON THIS BOUNDARY AND MAY
BECOME SEVERE. STAY TUNED FOR LATER STATEMENT AND POSSIBLE
WARNINGS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4045 8167 4063 8166 4067 8146 4065 8124
4072 8123 4073 8109 4091 8108 4090 8091
4093 8089 4093 8082 4090 8080 4090 8065
4084 8056 4019 8141 4044 8177
15Special weather statement, May 25, 8:24 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EDT WED MAY 25 2011
OHZ041-PAZ007-008-013-014-020-260115-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-VENANGO PA-
824 PM EDT WED MAY 25 2011
...GUSTY WIND FROM STRONG THUNDERSTORMS WILL AFFECT
LAWRENCE...MERCER...NORTHEASTERN COLUMBIANA...NORTHWESTERN
BEAVER...NORTHWESTERN BUTLER AND VENANGO COUNTIES...
AT 818 PM EDT...STRONG THUNDERSTORMS WERE WEST OF A LINE FROM 25
MILES NORTHWEST OF MAURICE K GODDARD STATE PARK TO 16 MILES NORTH OF
HOMEWORTH. OUTFLOW FROM THESE STORMS WAS APPROACHING THE WESTERN
BORDER OF MERCER AND LAWRENCE COUNTIES AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS LINE MOVES OVER THE
AREA BY 850 PM. MORE STORMS MAY FORM ON THIS BOUNDARY AND MAY
BECOME SEVERE. STAY TUNED FOR LATER STATEMENT AND POSSIBLE
WARNINGS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4147 7955 4077 8033 4092 8090 4093 8089
4093 8082 4090 8080 4091 8052 4149 8052
4149 8001 4156 7992
15Local storm report, May 25, 9:10 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG GREENVILLE 40.96N 79.64W
05/25/2011 ARMSTRONG PA 911 CALL CENTER
NUMEROUS TREES BLOWN DOWN.
&&
EVENT NUMBER PBZ1100759
NWSLocal storm report, May 25, 9:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG GREENVILLE 41.41N 80.38W
05/25/2011 MERCER PA 911 CALL CENTER
NUMEROUS TREES BLOWN DOWN.
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER PBZ1100759
XXLocal storm report, May 25, 9:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
917 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 3 E GREENVILLE 41.41N 80.33W
05/25/2011 E0.88 INCH MERCER PA EMERGENCY MNGR
&&
EVENT NUMBER PBZ1100760
XXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:24 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer, Venango | 51 min |
| May 25, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 63 min |
| May 25, 9:29 PM EDT | Special Weather Statement | PBZ | Beaver | 31 min |
| May 25, 9:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Lawrence and 2 more | 63 min |
| May 25, 10:10 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 35 min |
| May 25, 10:39 PM EDT | Special Weather Statement | PBZ | Jefferson | 36 min |
| May 26, 12:25 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 35 min |
| May 26, 3:42 PM EDT | Special Weather Statement | PBZ | Beaver | 33 min |
| May 26, 3:51 PM EDT | Special Weather Statement | PBZ | Greene | 39 min |
| May 26, 4:09 PM EDT | Special Weather Statement | PBZ | Greene | 36 min |
| May 26, 4:15 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 45 min |
| May 26, 4:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 40 min |
| May 26, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 39 min |
| May 26, 4:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Indiana, Westmoreland | 52 min |
| May 26, 4:56 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Indiana, Westmoreland | 50 min |
| May 26, 4:59 PM EDT | Special Weather Statement | PBZ | Clarion | 46 min |
| May 26, 5:12 PM EDT | Special Weather Statement | PBZ | Forest | 48 min |
| May 26, 5:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 50 min |
| May 26, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson, Westmoreland | 33 min |
| May 26, 5:47 PM EDT | Special Weather Statement | PBZ | Forest | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.